You are here:

Dermatology/Discoloration on Glans Penis

Advertisement


Question
top view
top view  

side view
side view  
Hi, starting about 7 months ago I noticed some discoloration on my glans penis.  There are a few brown spots on the top and sides.  They are not raised and are not painful at all.  From what I have researched online, it sounds a lot like hyper-pigmentation of the glans penis.  Actually, I saw a previous question about this someone posted to you, in which they included a picture that looks just like what I have, and you diagnosed it as hyper-pigmentation.  So, I'm pretty confident that that is what it is.  

However, I currently live in a foreign country, and I saw a dermatologist here and he prescribed me an anti-fungal cream, Canestan to apply to it.  I am hesitant to do so, because I really don't think it is any type of fungus.  I wonder if something got lost in translation in the appointment, and he mis-prescribed it to me.  So, I'm not sure what to do.  

Finally, my last question is how common is hyper-pigmentation in men?  Is it likely that that is what it is?  Is there any chance it could be cancer, as I have read that brown spots or a sign of it as well?  I'll attach a pic.  Thank you.

Answer
Postinflammatory hyperpigmentation (PIH) is a frequently encountered problem and represents the sequelae of various cutaneous disorders as well as therapeutic interventions. This acquired excess of pigment can be attributed to various preceding disease processes that affect the skin such as infections, allergic reactions, mechanical injuries, reactions to medications, phototoxic eruptions, trauma (eg, burns), and inflammatory diseases (eg, lichen planus, lupus erythematosus, atopic dermatitis).

PIH can also be seen following treatment with a number of electromagnetic devices such as ultrasound, radiofrequency, lasers, light-emitting diodes, and visible light, as well as secondary to microdermabrasion. Typically, postinflammatory hyperpigmentation is most severe in patients whose basal cell layer of the epidermis is disrupted such as lichenoid dermatoses or lupus erythematosus. Treatment can be with bleaching cream.

Dermatology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.